Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 1997, 3:23 PM EDT for Greenbrier County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 1997, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 9, 1997, 4:10 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 091924 RRA SVRRNK WVC025-092010- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 410 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN WEST VIRGINIA ...GREENBRIER COUNTY AT 323 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH OF LEWISBURG OR 3 MILES SOUTH SOUTHWEST OF TROUT MOVING NORTHEAST AT 5 MPH. SEVERE WEATHER IS EXPECTED TO REACH... TROUT AROUND 335 PM EDT RENICK AROUND 355 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT WED JUL 9 1997 SUMMARY OF WOES... KFCX RADAR DOWN TIL TMRW. NO SAT PICS. NO GRIDDS. NO CLDS BLO 120. DISC... NO POINT IN GETTING CARRIED AWAY W/ THIS DISC SEEING AS THERE IS HARDLY ANYTHING TO ANALYZE. FNT COMING THRU ON TIME. SFC PLOT AT 17Z SHOWED TONGUE OF 70+ DWPT AIR BEING ADVECTED JUST AHD OF THE BNDRY INTO SRN KY AND SW WV. DWPTS IN THE MID TO UPR 60S ACRS RNK CWA. ADAP DATA SHOWING QUITE A BIT OF MSTR CONV ACRS FAR SW VA (NO SURPRISE) AND (ALSO NO SURPISE) VERY UNSTBL AIR AT THE SFC. SURROUNDING RADARS SHOW LOTS OF SML TSTMS POPPING... BUT SO FAR IT LUKS LIKE THEY RMN SCTD. XPCT THAT W/ CONT HEATING AND FROPA...THEY WL BECOME MORE WIDESPREAD THRU THE EVE....W/ THE LAST FEW SHWRS ENDING ARND MDNGT IN THE PIEDMONT. AFT THE FROPA... WD NOT BE SURPRISED TO SEE A FEW SHRWS LINGER ACRS THE MNTNS. THIS IS NOT UNCOMMON...EVEN IN THE SUMMER MONTHS. DON/T XPCT THEM TO GO ALL NGT THO... XPCT RATHER THAT AREAS WHICH GET SOME RAIN THIS AFT/EVE WL HV FOG DVLPMNT...THEN BREAK OUT INTO A FINE DAY TMRW. THEREAFTER... COLR AND LESS HUMID. FWC HIGHS LUK A LTL SUSPECT.. JUST A CPL DEGS WARM TMW...BUT NOT AT ALL SURE ABT THE DRIVE TO PUSH TEMPS BACK TWD 90 ON FRI ACRS ERN SXNS. PREFER THE FAN NUMBERS DURG THAT PD. ROA 64/80/58/84 6000 RNK 60/78/55/82 LYH 62/81/55/83 6000 BLF 59/79/57/82 DAN 68/83/62/85 5000 DESROSIERS
In the hours before
Special weather statement, Jul 9, 12:45 PM EDT, 2 hours 38 minutes before
WVZ045-043-VAZ019-020-024-091950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED JUL 9 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES. THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH... ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICES AREA OF RESPONSIBILITY. A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY REACH SEVERE LEVELS. THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE WARNINGS AS CONDITIONS CHANGE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER HAIL AND DAMAGING WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER. JACKSON
Special weather statement, Jul 9, 12:46 PM EDT, 2 hours 37 minutes before
WVZ045-043-VAZ019-020-024-091950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED JUL 9 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES. THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH... ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICE'S AREA OF RESPONSIBILITY. A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY REACH SEVERE LEVELS. THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE WARNINGS AS CONDITIONS CHANGE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER HAIL AND DAMAGIN.G WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER. JACKSON
Special weather statement, Jul 9, 1:05 PM EDT, 2 hours 18 minutes before
NCZ001-010-018-VAZ016-091810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT WED JUL 9 1997 ...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING... DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET FLOODING OCCURRING. THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES. DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING. NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS. MG
Special weather statement, Jul 9, 1:06 PM EDT, 2 hours 17 minutes before
NCZ001-010-018-VAZ016-091810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT WED JUL 9 1997 ...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING... DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET FLOODING OCCURRING. THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES. DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING. NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS. MG
Special weather statement, Jul 9, 2:40 PM EDT, 43 minutes before
NCZ002-003-VAZ015-016-091915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT WED JUL 9 1997 ...SEVERE THUNDERSTORM WARNING FOR ASHE CO HAS EXPIRED... THE SEVERE THUNDERSTORM WARNING FOR ASHE COUNTY EXPIRED AT 2:35 PM. NO SEVERE WEATHER HAS BEEN REPORTED AS OF 2:40 PM. STRONG THUNDERSTORMS CONTINUE OVER NORHTERN ASHE AND ALLEGHANY COUNTIES IN NORTH CAROLINA AND SOUTHERN GRAYSON COUNTY VIRGINIA. HEAVY RAIN, SMALL HAIL AND DANGEROUS LIGHTNING ARE LIKELY AS THESE STORMS DRIFT TO THE EAST AT 10 TO 15 MPH. MG
Special weather statement, Jul 9, 2:41 PM EDT, 42 minutes before
NCZ002-003-VAZ015-016-091915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT WED JUL 9 1997 ...SEVERE THUNDERSTORM WARNING FOR ASHE CO HAS EXPIRED... THE SEVERE THUNDERSTORM WARNING FOR ASHE COUNTY EXPIRED AT 2:35 PM. NO SEVERE WEATHER HAS BEEN REPORTED AS OF 2:40 PM. STRONG THUNDERSTORMS CONTINUE OVER NORHTERN ASHE AND ALLEGHANY COUNTIES IN NORTH CAROLINA AND SOUTHERN GRAYSON COUNTY VIRGINIA. HEAVY RAIN, SMALL H|AIL AND DANGEROUS LIGHTNING ARE LIKELY AS THESE STORMS DRIFT TO THE EAST AT 10 TO 15 MPH. MG
Nearby
Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.